Ohio, 2003

Flash Flooding and Flooding in Ohio, June 15, 2003

June 15, 2003 · NWS ILN · 9 events in 3 counties and zones

Strong thunderstorms remained stationary across Butler and Preble counties beginning during the morning and continuing into the afternoon. The storms produced as much as six to eight inches of rain from near Eaton south through Butler County and into the northern Cincinnati suburbs.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong thunderstorms remained stationary across Butler and Preble counties beginning during the morning and continuing into the afternoon. The storms produced as much as six to eight inches of rain from near Eaton south through Butler County and into the northern Cincinnati suburbs. Roads were flooded and closed, and numerous creeks and streams came out of their banks. Some of the worst flooding took place in New Miami and Fairfield where homes and businesses sustained damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 2:45 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 2:45 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 AM EDT SUN JUN 15 2003

LATEST SURFACE ANALYSIS SHOWING BOUNDARY EXTENDING FROM NORTH
CENTRAL KY INTO EXTREME SOUTHEAST OH. A FEW SHOWERS CONTINUING TO
PUSH EAST NORTHEAST ALONG AND AHEAD OF IT ACROSS PARTS OF NORTHEAST
KENTUCKY. MEANWHILE...WEAK UPPER LEVEL ENERGY HELPING TO KICK OFF A
FEW ISOLATED BUT PERSISTENT SHOWERS TO THE NORTH OF BOUNDARY ACROSS
PARTS OF CENTRAL OHIO. WILL THEREFORE HANG ON TO A SLIGHT CHANCE OF
A SHOWER ACROSS THE MIAMI VALLEY INTO CENTRAL OHIO FOR THIS MORNING.

OTHERWISE...FOCUS SHIFTS TO REDEVELOPMENT LATER THIS AFTERNOON ALONG
BOUNDARY. INSTABILITY PROGGED TO INCREASE AGAIN THIS AFTERNOON ALONG
BOUNDARY WITH CAPES IN THE 500 TO 1000 J/KG RANGE ACROSS FAR
SOUTHERN PORTIONS OF FA. ETA SHOWING DECENT LOW LEVEL CONVERGENCE
AGAIN THIS AFTERNOON ALONG FRONT FROM ABOUT 21Z TO 00Z SO EXPECT TO
SEE SHOWERS AND THUNDERSTORMS FIRE UP AGAIN LATE THIS AFTERNOON.
PWATS STILL RUNNING VERY HIGH AND ONCE AGAIN STORMS SHOULD BE
RELATIVELY SLOW MOVERS. WILL THEREFORE GO WITH A FLOOD WATCH ACROSS
SOUTHERN TIER OF COUNTIES...JUST TO THE SOUTH OF CVG AREA AND THEN
OVER INTO PMH AREA. ANY THUNDERSTORM ACTIVITY LIKELY TO LINGER INTO
THIS EVENING UNTIL LOSS OF DAYTIME HEATING SO WILL GO THROUGH
MIDNIGHT ON THE FLOOD WATCH.

OTHERWISE WILL GO AHEAD AND JUICE UP FORECAST A BIT AS BOTH ETA AND
GFS KEEPING BAGGY MID LEVEL TROF ACROSS REGION WITH WEAK INVERTED
TROF NOSING UP INTO THE OHIO VALLEY. FOR NOW WILL JUST SLOWLY SPREAD
LOW CHANCE POPS UP FROM THE SOUTH MONDAY INTO TUE.

HAVE TRENDED HIGH TEMPS DOWN A LITTLE BIT FROM CURRENT FORECAST
THROUGH WEDNESDAY PER 1000-850 THICKNESSES AND POSSIBILITY OF MORE
CLOUDS AROUND THAN PREVIOUSLY THOUGHT.

.ILN...
IN...NONE.
KY...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES KYZ089>090...KYZ094>100.

OH...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
OHZ079...OHZ081>082...OHZ088.
Hazardous weather outlook, Jun 15, 4:15 AM EST, 3 hours 15 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
515 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A STATIONARY FRONT WILL REMAIN ALONG AND NEAR THE OHIO RIVER THROUGH
TONIGHT.  THIS FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS.  SINCE THE ATMOSPHERE CONTINUES TO BE VERY MOIST...
THUNDERSTORMS WILL BE CAPABLE OF DROPPING HEAVY RAIN.  AS A
RESULT...RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE
ALONG AND SOUTH OF THE OHIO RIVER.  THE HEAVY RAINFALL...COMBINED
WITH SATURATED SOILS...COULD CAUSE CREEKS...STREAMS AND POOR
DRAINAGE AREAS TO FLOOD QUICKLY IN A SHORT PERIOD OF TIME. PLEASE
SEE CLEFFAILN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 79 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 flood. Local standard time, as filed.

Flood, Preble

When
June 15, 7:30 AM EST to 8:45 AM EST
Where
Preble forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Flash Flood, Preble

When
June 15, 8:35 AM EST to 9:10 AM EST
Where
Preble County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

State Routes 122 and 732 closed due to high water west of Eaton. US Route 127 south of Camden and State Route 177 near Fairhaven were also flooded and closed.

Flash Flood, Preble

When
June 15, 9:40 AM EST to 10:40 AM EST
Where
Preble County, 4 mi S of Fairhaven
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Two bridges washed out, one of which was completely destroyed, on Fairhaven-College Corner Road and Buck Paxton Road. Little Four Mile Creek came out of its banks along both roads.

Flash Flood, Butler

When
June 15, 11:00 AM EST to 11:40 AM EST
Where
Butler County, Somerville
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Several roads were flooded and closed across the northern part of the county. These included portions of US Routes 27 and 127 and State Routes 177 and 744.

Flash Flood, Preble

When
June 15, 11:05 AM EST to 12:10 PM EST
Where
Preble County, Camden
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Ten to fifteen families were evacuated from a trailer park in town. Several homes sustained basement flooding.

Flash Flood, Butler

When
June 15, 12:15 PM EST to 2:30 PM EST
Where
Butler County, New Miami
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Twenty five homes in the Cedar Grove subdivision in New Miami were evacuated when Four Mile and Seven Mile Creeks came out of their banks. In Fairfield, up to 50 homes were evacuated when Pleasant Run Creek rose out of its banks. Cars were trapped in high water throughout Fairfield, with a total of 300 homes sustaining damage from the flooding.

Flood, Preble

When
June 15, 1:24 PM EST to 3:00 PM EST
Where
Preble forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Flood, Butler

When
June 15, 3:00 PM EST to 8:00 PM EST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Flash Flood, Hamilton

When
June 15, 4:00 PM EST to 5:00 PM EST
Where
Hamilton County, 5 mi NE of Miamitown
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Numerous roads were flooded and closed across northern and western portions of the county. Cars were stranded in high water, and many homes sustained basement flooding in Colerain Township.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361698, 5361692, 5361693, 5361694, 5361695, 5361696, 5361699, 5361700, 5361697.